Menu

Girl Problems: Answers To Delicate Questions

Photo courtesy of Shutterstock.com

Your period doesn’t have to be a pain! Ob-gyn to Olympians Robin Barrett, M.D., answers your most delicate questions.

What should I do if I’m scheduled to start my period the day of a big race?

Dr. Robin Barrett: You have a few options. If your period is consistent and you have a few months of lead-time, you can talk to your gynecologist about taking hormones to reschedule your cycle. If the race is within the next few weeks, there’s not much you can do to delay your period—but you can alleviate the symptoms. Avoid salty, processed foods that make you feel bloated, and take ibuprofen or naproxen a few days before the big race to decrease flow and relieve cramping.

I get very heavy periods that make it tough to do long runs. I’m always nervous that I’m going to have an accident. Help!

RB: Heavy periods can be a real problem because they may lead to anemia. If your period is so heavy that you are worried about bleeding through, visit your health care provider. She may recommend you go on birth control or have an IUD. If you don’t want to take a contraceptive, prescription naproxen will decrease blood flow. There’s also a new medicine on the market called Lysteda that makes periods lighter without affecting fertility.

I stopped getting my period while training for a marathon last fall and it still hasn’t returned. What should I do?

RB: This condition, called amenorrhea, is common in women whose weight or body fat composition drops due to training. It can be very dangerous in the long term because it indicates a decrease in estrogen, which affects uterine and bone health. To get your period back in a natural way, try cutting down on your mileage just a bit and increasing your intake of healthy fats found in foods, such as avocados and walnuts. You need to eat fat to make hormones! If that doesn’t work, visit your doctor. You can start having bone loss in as little as six months, so medical intervention at this point is necessary. Your doctor will prescribe a birth control pill or progesterin to ensure you’re getting enough estrogen.

I’m only 28 and I have no children, but I have problems with incontinence when I run. It’s so embarrassing. I’m not sure what to do.

RB: First, make an appointment for a pelvic exam. It’s possible you could have a tumor of the uterus pushing on your bladder. If your exam results are normal, one good option is to wear a super-tampon when you run, even if  you’re not on your period. It will help split the bladder so you won’t lose as much urine. There are also physical therapists—almost always women— who specialize in pelvic physical therapy. Better than just doing Kegels, these therapists will take you through a program to strengthen the muscles in the pelvic  floor around the bladder.

I get horrible PMS cramps. What can I do about them so my runs aren’t so painful?

RB: I recommend that my patients try two supplements: calcium and chasteberry, both of which have been found to alleviate PMS. You should take these every day of the month. Again, taking ibuprofen or naproxen a few days before you expect symptoms to start will also make the pain less severe.

When I’m on my period, I always have to stop mid-run and rush to a bathroom. What’s up?

RB: Hormones are powerful. They affect not only our uterus, but our bowel, bladder and mood as well. There’s not much you can do about hormonal changes, but you can take preventive measures, like not drinking coffee before you head out for a run.

My husband and I are trying to get pregnant. Is it okay to keep running?

RB: The only reason to stop running is if you aren’t having normal periods. Otherwise, you should maintain your fitness routine. There’s a lot of misinformation surrounding exercise and pregnancy. You can keep running while trying to get pregnant and while expecting. Running will keep you healthy and decrease the risk of high blood pressure, diabetes and obesity.

I just went on birth control and feel bloated all the time. Could this affect my race times?

RB: Definitely. Bloating will affect how you feel and therefore your performance. Sometimes it takes two or three months for your body to adjust to a new pill, but if you have been on it for longer than three months and still feel bloated, you should talk to your health care provider about switching medications. There are so many options out there. You will find a pill that gives you minimal side effects. ■

____________________________________

Dr. Robin W. Barrett is a practicing obstetrician and gynecologist at Northwest Women’s Clinic in Portland, Ore. A distance runner herself, she has helped elite athletes, including Olympian Kara Goucher, return to their sport following child birth. Dr. Barrett is a graduate of Georgetown University and the Ohio State University College. She lives in Oregon with her husband and two daughters.